Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 95, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 23, 2001, 7:10 PM EDT for Franklin County, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 7:10 PM EDT (23:10 UTC)
- Expired
- Aug 23, 2001, 7:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 7:15 PM EDT | Thunderstorm Wind | Rocky Mt, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
973 WUUS51 KRNK 232311 SVRRNK VAC067-232345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 710 PM EDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 745 PM EDT. * AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF ROCKY MOUNT...MOVING SOUTHEAST AT 35 MPH. SOME LOCATIONS THREATENED THROUGH 745 PM EDT INCLUDE ROCKY MOUNT... SYDNORSVILLE... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. .END $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:55 PM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 23, 2:55 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 255 PM EDT THU AUG 23 2001 SHUD BE AN ACTIVE EVENING. PLENTY OF HEAT AND HUMIDITY BUILDING AHEAD OF FAIRLY INTENSE WAVE ACROSS IN/OH. THIS WAVE WILL DROP ACROSS THE FA TNGT WITH GOOD DYNAMICS AND PLENTY OF MOISTR. WEST SHUD CATCH THE BRUNT OF THE ACTION...SO WILL GO LIKELY TO CATAGORICAL TNGT IN THE WEST AND 50-60 POP EAST. MODELS PUSH FRONT THRU QUICKLY TNGT AND BY MORNING MOST AREAS SHUD BE DRY. AVN HOLDS ON TO SOME SHOWERS IN THE FAR SE EARLY TMRW SO HAVE INCLUDED A SLGT CHC THERE FOR THAT POSSIBILITY. AFTERWARDS HIGH PRES BUILDS DOWN INTO THE FA WITH NE FLOW DEVELOPING ACROSS THE REGION. MODELS IN DISSAGREEMENT ON MOISTR FROM COASTAL INVERTED TROF COMING INLAND SATURDAY...WITH AVN BEING THE DRIER MODEL. WILL CONT LEAVE DRY FOR NOW. WILL INTRODUCE AFTN POPS TO THE WEST ON SUNDAY AS MOISTR AND INSTABILITY RETURN ON BACK SIDE OF HIGH. CONT POPS MONDAY...THEN CONT DRY REMAINDER OF THE WEEK. FCSTID = 9 ROA 67 87 62 85 / 60 0 0 0 LYH 66 86 62 84 / 60 0 0 0 DAN 69 88 65 86 / 50 20 0 0 BLF 62 80 58 83 / 80 10 0 0 LWB 62 80 58 83 / 80 10 0 0 BCB 62 80 58 81 / 60 0 0 0 TNB 62 80 58 83 / 70 10 0 0 .RNK... NC...NONE. VA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR VAZ007-009>011-018>020. WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR WVZ042>045.
In the hours before
Special weather statement, Aug 23, 5:03 PM EDT, 2 hours 7 minutes before
VAZ007-009>011-018>020-WVZ042>045-232300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 503 PM EDT THU AUG 23 2001 ...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR GREENBRIER... MERCER... SUMMERS... AND MONROE COUNTIES IN SOUTHEAST WEST VIRGINIA... AND FOR SMYTH... TAZEWELL... BLAND.... GILES... CRAIG... ALLEGHANY... AND BATH COUNTIES IN VIRGINIA. STRONG TO SEVERE THUNDERSTORMS DROPPING SOUTHEAST THROUGH WEST VIRGINIA...WILL BE PUSHING ACROSS THE WATCH AREA THROUGH EARLY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IF A STORM APPROACHES YOUR AREA...SEEK SHELTER INSIDE A STURDY BUILDING AND AVOID ELECTRICAL APPLIANCES.
Local storm report, Aug 23, 5:14 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 4W LINDSIDE WV 1.00 INCH HAIL
08/23/01 MONROELocal storm report, Aug 23, 6:11 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
545 PM COLLIERSTOWN VA WIND DAMAGE
08/23/01 ROCKBRIDGE TREES DOWN ON ROUTE 251
555 PM BUENA VISTA VA WIND DAMAGE
08/23/01 ROCKBRIDGE POWERLINES DOWNLocal storm report, Aug 23, 6:29 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
541 PM NARROWS VA WIND DAMAGE
08/23/01 GILES TREES DOWN ON OLD WOLF
CREEK ROAD REPORTED BY
GILES COUNTY SHERIFFS
OFFICE.
553 PM PEARISBURG VA WIND DAMAGE
08/23/01 GILES TREES DOWN ON WILBURN
VALLEY ROAD REPORTED BY
GILES COUNTY SHERIFFS
OFFICE.Special weather statement, Aug 23, 6:35 PM EDT, 35 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 635 PM EDT THU AUG 23 2001 ...SEVERE THUNDERSTORM WATCHES CONTINUE THROUGH MID EVENING... SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR SOUTHEAST WEST VIRGINIA...AND SOUTHWEST VIRGINIA THROUGH MUCH OF THE EVENING. A LINE OF STRONG TO SEVERE THUNDERSTORMS PRODUCED SCATTERED REPORTS OF LARGE HAIL AND DAMAGING WINDS ACROSS PORTIONS OF SOUTHEAST WEST VIRGINIA...AND WESTERN VIRGINIA LATE THIS AFTERNOON. THESE THUNDERSTORMS WILL MOVE THROUGH THE FOOTHILLS AND PIEDMONT OF VIRGINIA DURING THE EARLY EVENING HOURS. AT 630 PM...A SECOND LINE OF STORMS WAS PUSHING THROUGH WESTERN WEST VIRGINIA AND EASTERN KENTUCKY. THIS LINE WILL BE MOVING INTO THE WATCH AREA LATER THIS EVENING WITH ANOTHER THREAT OF LARGE HAIL AND STRONG WINDS. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WIND... LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE IN SEVERE THUNDERSTORMS.
Local storm report, Aug 23, 6:55 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
648 PM 3E AMHERST VA WIND DAMAGE
08/23/01 AMHERST 4 TO 6 INCH DIAMETER
LIMBS BLOWN DOWN REPORTED
BY SPOTTER.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 23 min |
| Aug 23, 4:16 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 29 min |
| Aug 23, 5:22 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 38 min |
| Aug 23, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 46 min |
| Aug 23, 6:37 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 23 min |
| Aug 23, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 41 min |
| Aug 23, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.